Departmental Papers (CIS)

Date of this Version

November 2003

Document Type

Journal Article


Postprint version. Published in Journal of Computer and System Sciences, Volume 67, Issue 3, November 2003, pages 473-496.
Publisher URL:


We study the approximability of edge-disjoint paths and related problems. In the edge-disjoint paths problem (EDP), we are given a network G with source-sink pairs (si,ti), 1 ≤ ik, and the goal is to find a largest subset of source-sink pairs that can be simultanoeusly connected in an edge-disjoint manner. We show that in directed networks, for any ε > 0, EDP is NP-hard to approximate within m1/2-ε. We also design simple approximation algorithms that achieve essentially matching approximation guarantees for some generalizations of EDP. Another related class of routing problems that we study concerns EDP with the additional constraint that the routing paths be of bounded length. We show that, for any ε > 0, bounded length EDP is hard to approximate within m1/2-ε even in undirected networks, and give an O(√m)-approximation algorithm for it. For directed networks, we show that even the single source-sink pair case (i.e. find the maximum number of paths of bounded length between a given source-sink pair) is hard to approximate within m1/2-ε, for any ε > 0.


approximation algorithms, bounded length edge-disjoint paths, edge-disjoint paths, hardness of approximation, multicommodity flow, network routing, unsplittable flow, vertex-disjoint paths.



Date Posted: 01 May 2005

This document has been peer reviewed.